Alert archive / Alabama / Frost Advisories in 2009

Frost Advisory 2, NWS Birmingham, AL

October 18, 200939 counties in Alabama

NWS Birmingham, AL issued this frost advisory at Oct 18, 2009, 12:26 PM CDT for 39 counties in Alabama. It took effect at Oct 19, 2009, 1:00 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Oct 18, 2009, 12:26 PM CDT (17:26 UTC)
In effect from
Oct 19, 2009, 1:00 AM CDT
Expired
Oct 19, 2009, 9:00 AM CDT
In force
8 hr
Issued by
NWS Birmingham, AL
All 39 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 17:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 5.4 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -94 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
956 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
-94 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KBMX 181726
NPWBMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1226 PM CDT SUN OCT 18 2009

...NEAR FREEZING TEMPERATURES POSSIBLE SUNDAY NIGHT...

ALZ011>015-017>029-037-038-190130-
/O.UPG.KBMX.FZ.A.0003.091019T0800Z-091019T1300Z/
/O.NEW.KBMX.FR.Y.0002.091019T0600Z-091019T1400Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-TALLAPOOSA-CHAMBERS-
INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON...
FAYETTE...DOUBLE SPRINGS...JASPER...ONEONTA...GADSDEN...
ANNISTON...CENTRE...HEFLIN...CARROLLTON...TUSCALOOSA...
BIRMINGHAM...HOOVER...COLUMBIANA...PELHAM...ALABASTER...
PELL CITY...MOODY...TALLADEGA...SYLACAUGA...ASHLAND...ROANOKE...
ALEXANDER CITY...DADEVILLE...VALLEY...LANETT...LAFAYETTE
1226 PM CDT SUN OCT 18 2009

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM CDT MONDAY...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 9 AM CDT MONDAY. THE
FREEZE WATCH IS NO LONGER IN EFFECT. 

TEMPERATURES WILL FALL INTO THE LOW TO MIDDLE 30S TONIGHT ACROSS
ALL OF CENTRAL ALABAMA. NEAR FREEZING TEMPERATURES CAN BE EXPECTED
AFTER 1 AM LASTING BETWEEN THREE AND SEVEN HOURS AT MOST
LOCATIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

ALZ030>036-039>050-190130-
/O.NEW.KBMX.FR.Y.0002.091019T0600Z-091019T1400Z/
SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-MARENGO-DALLAS-
AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-
BARBOUR-
INCLUDING THE CITIES OF...LIVINGSTON...EUTAW...GREENSBORO...
MOUNDVILLE...MARION...CENTREVILLE...CLANTON...ROCKFORD...
DEMOPOLIS...LINDEN...SELMA...PRATTVILLE...FORT DEPOSIT...
HAYNEVILLE...WETUMPKA...TALLASSEE...MONTGOMERY...TUSKEGEE...
UNION SPRINGS...AUBURN...OPELIKA...PHENIX CITY...TROY...EUFAULA
1226 PM CDT SUN OCT 18 2009

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM CDT MONDAY...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 9 AM CDT MONDAY. 

TEMPERATURES WILL FALL INTO THE LOW TO MIDDLE 30S TONIGHT ACROSS
ALL OF CENTRAL ALABAMA. NEAR FREEZING TEMPERATURES CAN BE EXPECTED
AFTER 1 AM LASTING BETWEEN TWO AND SIX HOURS AT MOST LOCATIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
1 follow-up statement
000 
WWUS74 KBMX 182202
NPWBMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
502 PM CDT SUN OCT 18 2009

...FREEZING TEMPERATURES POSSIBLE SUNDAY NIGHT...

ALZ011>015-017>021-024>029-036>038-191400-
/O.UPG.KBMX.FR.Y.0002.091019T0600Z-091019T1400Z/
/O.NEW.KBMX.FZ.W.0003.091019T0600Z-091019T1400Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-CLAY-
RANDOLPH-COOSA-TALLAPOOSA-CHAMBERS-
INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON...
FAYETTE...DOUBLE SPRINGS...JASPER...ONEONTA...GADSDEN...
ANNISTON...CENTRE...HEFLIN...BIRMINGHAM...HOOVER...COLUMBIANA...
PELHAM...ALABASTER...PELL CITY...MOODY...TALLADEGA...SYLACAUGA...
ASHLAND...ROANOKE...ROCKFORD...ALEXANDER CITY...DADEVILLE...
VALLEY...LANETT...LAFAYETTE
502 PM CDT SUN OCT 18 2009

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM CDT MONDAY...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 1 AM TO 9 AM CDT MONDAY. 

TEMPERATURES ARE EXPECTED TO FALL TO AT...OR BELOW FREEZING INTO
THE LOWER 30S TONIGHT ACROSS THE NORTHEASTERN HALF OF CENTRAL
ALABAMA...GENERALLY ALONG AND NORTH OF A MILLPORT TO CALERA...TO
ROCKFORD...TO LAFAYETTE LINE. WITH CLEAR SKIES AND LIGHT
WINDS...WIDESPREAD FROST IS ALSO EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

ALZ022-023-030>035-039>050-191400-
/O.CON.KBMX.FR.Y.0002.091019T0600Z-091019T1400Z/
PICKENS-TUSCALOOSA-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-MARENGO-
DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-BULLOCK-LEE-
RUSSELL-PIKE-BARBOUR-
INCLUDING THE CITIES OF...CARROLLTON...TUSCALOOSA...LIVINGSTON...
EUTAW...GREENSBORO...MOUNDVILLE...MARION...CENTREVILLE...
CLANTON...DEMOPOLIS...LINDEN...SELMA...PRATTVILLE...
FORT DEPOSIT...HAYNEVILLE...WETUMPKA...TALLASSEE...MONTGOMERY...
TUSKEGEE...UNION SPRINGS...AUBURN...OPELIKA...PHENIX CITY...
TROY...EUFAULA
502 PM CDT SUN OCT 18 2009

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT
MONDAY...

A FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT MONDAY. 

TEMPERATURES WILL FALL INTO THE MIDDLE 30S TONIGHT SOUTH OF A LINE
FROM MILLPORT...TO CALERA...TO ROCKPORT...TO LAFAYETTE ACROSS THE
SOUTHWESTERN PORTIONS OF CENTRAL ALABAMA. ALTHOUGH TEMPERATURES
ARE EXPECTED TO REMAIN ABOVE FREEZING IN THE LATE NIGHT HOURS...
AREAS OF FROST ARE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

08

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this frost advisory went out at Oct 18, 12:09 PM CDT, 17 minutes earlier.

Area forecast discussion, Oct 18, 12:09 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1209 PM CDT SUN OCT 18 2009

.UPDATE...THIS AFTERNOON DISCUSSION.

&&

.DISCUSSION...SURFACE HIGH PRESSURE WAS CENTERED ACROSS THE LOWER
MISSISSIPPI VALLEY LATE THIS MORNING. TEMPERATURES HAVE REBOUNDED
FROM THE RATHER COOL START. MODEL THICKNESS VALUES FOR MID TO LATE
OCTOBER WOULD FAVOR LOWER 60S FOR HIGHS. BUT COLD AIR ADVECTION
DOMINATES THE BOUNDARY LAYER...THEREFORE WILL SHAVE A DEGREE OR TWO
OFF HIGHS WITH AROUND 60 IN THE BLACK BELT REGION AND MID TO UPPER
50S ELSEWHERE. JUST ENOUGH MOISTURE WILL ALLOW A FEW CUMULUS OR
STRATOCUMULUS TO DEVELOP THIS AFTERNOON...BUT PLENTY OF SUN
EXPECTED. THE WIND FIELD THROUGH THE MIXED LAYER REMAINS RATHER
HEFTY AT THIS WRITING...BUT WIND SHOULD GRADUALLY SUBSIDE IN THIS
LAYER AS THE RIDGE AXIS APPROACHES AND THE SURFACE GRADIENT
DECREASES. WILL KEEP WINDS BETWEEN 10 AND 20 MPH WHICH IS JUST
BELOW ANY LAKE WIND ADVISORY CRITERIA. HAVE A NICE AFTERNOON.

75/LINHARES

&&

.AVIATION...12Z TAF DISCUSSION.

GUSTY NORTHWESTERLY WINDS SHOULD BE THE ONLY AVIATION ISSUE TODAY.
ALL SITES SHOULD SEE WINDS PICK UP TO 10KTS WITH GUSTS OF 18 TO
20KTS AFTER 15Z THIS MORNING.  THESE ARE STILL PRESSURE GRADIENT
WINDS...AND THEY SHOULD BEGIN TO SUBSIDE AFTER 00Z/19OCT AS THE
GRADIENT RELAXES AND THE AXIS OF HIGH PRESSURE SLIDES EASTWARD INTO
THE REGION.  A COUPLE OF VFR SCT CLOUDS CAN BE EXPECTED THIS
AFTERNOON AS WELL...BUT SHOULD NOT PRESENT ANY FLIGHT CATEGORY
ISSUES.

27

&&

.PREV DISCUSSION... /ISSUED 603 AM CDT SUN OCT 18 2009/

DISCUSSION...

FORECAST CONTINUES TO REVOLVE AROUND THE TEMPERATURES IN THE SHORT
TERM...AND INCREASING SHOWER AND THUNDERSTORM CHANCES IN THE
EXTENDED. FOR TODAY...EXPECT TEMPS TO BE ON THE WARMER SIDE
COMPARED TO YESTERDAY THANKS TO SUBSIDENCE ERODING THE CLOUD
COVER AWAY THROUGH THE OVERNIGHT HOURS. HOWEVER...WITH THE
BUILDING SURFACE HIGH PRESSURE THAT WILL EVENTUALLY CENTER OVER
THE STATE...IT WILL SET UP A PERFECT SCENARIO FOR RADIATIONAL
COOLING TONIGHT. WITH LIGHT TO NO WINDS IN PLACE THROUGH THE
OVERNIGHT...TEMPERATURES ARE EXPECTED TO DROP INTO THE 30S
AREAWIDE...WITH THE SHELTERED VALLEY AREAS SEEING 32 AND BELOW FOR
SEVERAL HOURS LATE INTO THE OVERNIGHT AND EARLY TOMORROW MORNING.
A FREEZE WARNING AND FROST ADVISORY WILL LIKELY BE POSTED LATER
TODAY IN ANTICIPATION OF THESE TEMPERATURES.

WE WILL SEEMINGLY REBOUND RATHER QUICKLY AS THE SURFACE HIGH
BUILDS FURTHER EAST DURING THE DAY TOMORROW AND SOME RESEMBLANCE
OF SOUTHERLY FLOW WILL BRING WARMER TEMPERATURES AND SOME LIMITED
SURFACE MOISTURE BACK TO THE AREA THROUGH A GOOD PORTION OF THE
MIDWEEK. WILL NEED TO CONTINUE TO MONITOR SOME OF THE EASTERN
VALLEY AREAS TUESDAY MORNING FOR THE POTENTIAL FOR AN ADDITIONAL
FROST...AS THE CONDITIONS THERE REMAIN SOMEWHAT FAVORABLE.

THIS SAID RETURN FLOW WILL SET THE STAGE FOR A MORE COMPLEX LONG
TERM FORECAST THAT FEATURES SEVERAL UPPER LEVEL TROFS THAT WILL
WORK ACROSS THE EASTERN CONUS BEGINNING THURSDAY LASTING THROUGH THE
WEEKEND. AS OF WRITING...THE MODEL SOLUTIONS ARE A BIT COMPLEX...BUT
WET WEATHER CERTAINLY LOOKS TO BE IN THE CARDS FROM THURSDAY
THROUGH AT LEAST SATURDAY AND POSSIBLY SUNDAY. THE FIRST WAVE WILL
COME AS A RATHER WEAK PACIFIC COLD FRONT ON THURSDAY. IT LOOKS AS
IF IT WILL BE SLOW MOVING AND LACK BOTH DYNAMICAL AND
THERMODYNAMICAL STRUCTURES TO NOT POSE MUCH OF A THREAT BEYOND
TYPICAL SHOWERS AND A FEW THUNDERSTORMS. MODELS ARE NOW HINTING AT A
SOMEWHAT STRONGER SECOND UPPER LEVEL PUSH BY FRIDAY AND SATURDAY THAT
COULD INTRODUCE A BIT MORE IN THE WAY OF DYNAMICS ACROSS THE
SOUTHEAST...HOWEVER...THE THERMO SIDE OF THINGS CONTINUE TO STRUGGLE
THANKS TO AMPLE CLOUD COVER AND A RAIN COOLED BOUNDARY LAYER. THE
EURO SOLUTION IS SHOWING A LOT OF QPF BETWEEN THURSDAY AND SUNDAY AS
REMNANT MOISTURE FROM HURRICANE RICK ARE BROUGHT INTO THE SYSTEM
THAT MOVES TOWARDS THE SOUTHEAST OVER THE WEEKEND. WITH ALL OF THE
OCTOBER RAIN...AND RIVERS NEAR BANKFULL IN MOST AREAS...WILL HAVE TO
WATCH CAREFULLY TO SEE HOW THE LONG TERM EVOLVES.

17/KLAWS

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     57  30  66  33  74 /   0   0   0   0   0
ANNISTON    59  34  66  36  75 /   0   0   0   0   0
BIRMINGHAM  59  35  67  40  74 /   0   0   0   0   0
TUSCALOOSA  61  34  69  38  74 /   0   0   0   0   0
CALERA      59  36  67  39  74 /   0   0   0   0   0
AUBURN      59  38  64  42  73 /   0   0   0   0   0
MONTGOMERY  61  37  69  41  76 /   0   0   0   0   0
TROY        61  35  67  33  75 /   0   0   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FREEZE WATCH TONIGHT INTO MONDAY MORNING BETWEEN 3AM AND 8AM GENERALLY
ALONG AND NORTH OF A LINE FROM CARROLLTON TO ALABASTER TO
LAFAYETTE.

&&

75/17/27
Hazardous weather outlook, Oct 18, 5:55 AM CDT, 6 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
555 AM CDT SUN OCT 18 2009

ALZ011>015-017>050-191055-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
555 AM CDT SUN OCT 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

RIVER FLOODING CONTINUES ALONG THE TOMBIGBEE RIVER AND LOWER
BLACK WARRIOR RIVERS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

TEMPERATURES ARE FORECAST TO FALL INTO THE LOWER AND MIDDLE 30S
ACROSS THE THE AREA MONDAY MORNING. LOCATIONS NEAR AND NORTH OF A
CARROLLTON TO ALABASTER TO LAFAYETTE LINE HAVE A GOOD CHANCE OF
SEEING A LIGHT FREEZE. ALL OTHER LOCATIONS HAVE A GOOD CHANCE OF
WIDESPREAD FROST.

TEMPERATURES WILL AGAIN FALL INTO THE MIDDLE AND UPPER 30S TUESDAY
MORNING. PATCHY FROST COULD DEVELOP IN SHELTERED VALLEYS ON TUESDAY
MORNING.

RIVER FLOODING IS EXPECTED TO CONTINUE ON THE LOWER WARRIOR RIVER
THROUGH AT LEAST MONDAY EVENING...AND ALONG SECTIONS OF THE TOMBIGBEE
RIVER THROUGH AT LEAST WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 5:02 PM CDTFreeze WarningBMXBlount, Calhoun, Chambers, Cherokee, Clay, Cleburne and 13 more16 hr

Nearby

Frost Advisories in Alabama, 2009Every frost advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.